Topical Corticosteroid Misuse Among Females Attending a Dermatology Outpatient Department in Ethiopia.
The development of super potent corticosteroid in 1974 added more cutaneous diseases to the list of topical steroids indications. Meanwhile, TS misuse also appeared as a common
problem adding a new complication which has been reported by variety of investigators.
Thus, patients were subjected to become light skin, facial redness, facial hyper
pigment and social out casted and loss of confidence after use of TS. Topical steroids play an
important role in the wide spectrum of dermatological conditions especially those characterized by hyper proliferation, inflammation and immunological responses.
TS are amongst the most commonly used medication in the outpatient Department of Dermatology because of its profound efficacy than the other group of drugs on the different skin conditions. Over the years TS is being increasingly abused by both patients and doctors as well.
Apart from common indications such as psoriasis, atopic dermatitis, vitiligo, lichen planus, lichen simplex chronicus, discoid lupus erythematosus, etc., they are also being used for conditions such as melasma, urticaria,
undiagnosed skin rashes by dermatologists and more so by general physicians.
This is because of the quick symptomatic relief of many skin disorders by the application of TS in the first instance rather than dependence on physicians or specialists, i.e., dermatologist.
In addition, to this, studies done in patients presenting with steroid-related side effects have shown that, there is an influence non-medical advisers like friends, neighbors, beauticians, barbers, etc., who encourage the use of TS as fairness/cosmetic creams, anti-acne, anti-fungal therapy and for any skin eruptions.
Trichol Cosmetol Open J. 2017; 2(2): 13-16. doi: 10.17140/TCOJ-2-108